Kentucky, 2009

Tornado and Hail in Kentucky, April 10, 2009

April 10, 2009 · NWS LMK · 7 events in 7 counties and zones

A surface low moved across Kentucky and allowed convection to develop in the warm sector ahead of an approaching cold front. These storms mainly produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A surface low moved across Kentucky and allowed convection to develop in the warm sector ahead of an approaching cold front. These storms mainly produced severe hail. As the cold front approached the east central Kentucky, a few storms became better organized, with an EF-1 tornado touching down along the Pulaski/Lincoln County line, and damaging winds occurring north of Richmond in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 10, 8:16 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 10, 8:16 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1016 AM EDT FRI APR 10 2009

.MORNING/MESOSCALE UPDATE...

...TORNADO WATCH NUMBER 131 IN EFFECT UNTIL 5 PM EDT...

SEVERAL ISSUES TO COVER THIS MORNING SO WELL GET RIGHT TO IT.
FIRST...DRY PUNCH OF AIR HAS WORKED INTO CENTRAL KENTUCKY THIS
MORNING.  OVERNIGHT CONVECTION HAS NOW MOVED NORTHEAST OF THE AREA
AND PREVIOUS DEVELOPMENT ACROSS PORTIONS OF NORTH CENTRAL KY HAS
CONTINUED TO MOVE NE AND WEAKENED.  THIS IS NOT SURPRISING GIVEN
THAT THE ATMOSPHERE GENERALLY EAST OF I-65 HAS BEEN WORKED OVER THIS
MORNING.  WITH SKIES GOING PARTLY CLOUDY...INSTABILITY PROBABLY WILL
INCREASE A BIT MORE THAN THE NUMERICAL GUIDANCE SUGGESTS. GIVEN THE
PARTLY CLOUDY SKIES...TEMPERATURES ACROSS THE SOUTH SHOULD CONTINUE
TO WARM QUITE RAPIDLY...ESPECIALLY AS SFC WARM FRONT ACROSS TN LIFTS
NORTHWARD.  TEMPS ACROSS SOUTHERN KY SHOULD WARM INTO THE MID AND
UPPER 60S WITH SOME 70S POSSIBLE ALONG THE KY/TN BORDER.  FURTHER
NORTH...TEMPERATURE FORECASTS ARE A BIT LESS CERTAIN GIVEN CLOUD
COVER AND EXPECTED MOVEMENT OF THE WARM FRONT.  FOR NOW HAVE LEFT
TEMPS IN THE LOW TO MID 60S AND WILL CONTINUE TO MONITOR.

SECONDLY...SEVERE WEATHER POTENTIAL IS ON THE INCREASE WITH OUR
SOUTHERN COUNTIES UNDER THE GUN THIS AFTERNOON.  SFC COLD FRONT WAS
ANALYZED JUST WEST WEST OF THE MISSISSIPPI RIVER.  COMBINATION OF
STRONG HEIGHT FALLS AHEAD OF IMPRESSIVE VORT MAX COMBINED WITH
INCREASING INSTABILITY...AND STRONGLY FORCED ASCENT ALONG THE FRONT
HAS RESULTED IN CONVECTION RAPIDLY DEVELOPING ACROSS FAR WEST
TENNESSEE.  REGIONAL VWPS FROM PAH AND MEM SHOW ABUNDANT LOW-LEVEL
SHEAR IN THE 0-3KM.  WHILE CONVECTION HAS BEEN MOSTLY LINEAR THUS
FAR...EXPECT STORMS TO BECOME A BIT MORE DISCRETE AS THE MORNING
WEARS ON.  MOISTURE TRANSPORT CONTINUES TO WORK NORTH AS LOW 50S
DEWPOINTS NOW HAVE GOTTEN INTO FAR SOUTHERN KY.

GIVEN ALL THE OBSERVATIONAL AND MODEL DATA...FEEL THAT CONVECTIVE
LINE WILL CONTINUE TO MARCH EASTWARD AND MAINLY AFFECT THE SOUTHERN
HALF OF KY LATER THIS MORNING AND EARLY THIS AFTERNOON.  FEEL THAT
MAIN THREATS ACROSS SOUTHERN KY WILL BE DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES.  THOUGH...IT APPEARS THAT BEST THREAT OF
TORNADOES IS STILL JUST SOUTH OF OUR AREA ACROSS MIDDLE TN.  FURTHER
NORTH ACROSS NORTH CENTRAL KY...SEVERE WEATHER POTENTIAL IS STILL IN
QUESTION GIVEN THE LACK OF INSTABILITY.  HOWEVER...DYNAMICAL FORCING
ALOFT AND CLOSE PROXIMITY OF THE SFC LOW COMING THROUGH THE REGION
MAY RESULT IN SCATTERED SEVERE STORMS ACROSS THE REGION.  WILL
CONTINUE TO MONITOR CLOSELY.

AT THIS TIME...HAVE GENERALLY LEFT THE HIGH POPS STRUCTURE INTACT IN
THE FCST.  GIVEN THE ABUNDANT SHEAR AND INSTABILITY IN THE AREA WILL
KEEP SEVERE WORDING IN THE ZONES FOR THE AFTERNOON AND EARLY EVENING.

UPDATED ZONES AND OTHER PRODUCTS WILL BE AVAILABLE SHORTLY.

&&

.SHORT TERM (TODAY THROUGH SATURDAY)...

...TWO ROUNDS OF STRONG TO SEVERE STORMS TODAY...

THIS MORNING...SEVERE THUNDERSTORM WATCH UNTIL 10 AM EDT...

CURRENTLY A LOW PRESSURE CENTER IS LOCATED OVER SW MISSOURI.
ALTHOUGH IT IS FILLING IN/WEAKENING A BIT AS IT MOVES EASTWARD...IT
HAS DEVELOPED A SQUALL LINE DOWNSTREAM OVER WRN KY...RIDING ALONG
ITS ASSOCIATED WARM FRONT. THE WARM FRONT IS SLOWLY PUSHING
NORTHWARD AND CURRENTLY STRETCHES EASTWARD ROUGHLY ALONG THE TN/KY
BORDER. THUS AS THE SQUALL LINE MARCHES EASTWARD...STRONG TO
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS MORNING AS THE
LOW-LEVEL JET MAX OF 50-60 KTS NOSES INTO THE REGION TOWARDS
SUNRISE. HENCE...A SEVERE THUNDERSTORM WATCH IS IN PLACE UNTIL 10 AM
EDT. MAIN THREATS WITH THE STRONGEST CELLS THIS MORNING WILL BE
60MPH WINDS AND POSSIBLY MARGINALLY SEVERE HAIL. THIS AREA OF
CONVECTION SHOULD WEAKEN AS IT CONTINUES EASTWARD ACROSS THE CWA
ESPECIALLY EAST OF 65. LOCAL WRF...NAM/GFS/RUC AND SPC WRF ALL PUSH
THIS THROUGH THE REGION BY ABOUT 15-16Z...BUT SHOULD BE SUB-SEVERE
1-2 HOURS AFTER SUNRISE IF NOT BEFORE.

THIS AFTERNOON...SEVERE STORMS POSSIBLE AGAIN...

AFTER A BREAK FROM THE MORNING PRECIP...ANOTHER SQUALL LINE IS
EXPECTED TO DEVELOP ALONG THE LOW PRESSURES COLD FRONT. THE LOW
WILL TRAVERSE ROUGHLY ALONG N-CNTRL KY...DRAGGING A COLD FRONT ALONG
WITH IT. NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL LIKELY
ACCOMPANY THE SFC LOW...NAMELY AREAS ALONG AND SURROUNDING THE OHIO
RIVER. NAM IS A LITTLE FURTHER SOUTH THAN THE GFS WITH THE LOW
PLACEMENT...AND THUS IS LESS POTENT WITH FORECAST LIFTED INDICES
THIS AFTERNOON. NONETHELESS...A STRONG TO SEVERE LINE OF STORMS
SHOULD DEVELOP ALONG THE FRONT THIS AFTERNOON...WITH THE NORTHERN
END OF THE LINE AFFECTING SOUTH-CENTRAL KY...POSSIBLY FURTHER N INTO
CNTRL KY AND THE BLUEGRASS REGION. DAMAGING WINDS AND LARGE HAIL
WOULD BE THE MAIN THREATS WITH THIS AFTERNOONS CONVECTION MAINLY
ALONG AND EAST OF A LINE FROM MORGANTOWN TO LEXINGTON. AN ISOLATED
TORNADO THREAT CAN NOT BE RULED OUT...WITH THE BEST CHANCE OF THAT
OCCURRING OVER OUR SRN/SERN CWA AFTER 2PM...MAINLY SOUTH OF A LINE
FROM MORGANTOWN TO STANFORD. THE MAIN LINE SHOULD BE EAST OF OUR CWA
BY 00Z...WITH RESIDUAL SHOWERS LASTING INTO THE OVERNIGHT HOURS AS
THE LOW MOVES EAST.

TEMPS WILL BE CHALLENGING TODAY GIVEN THAT AREAS AROUND THE LOW
PRESSURE COULD BE SOCKED IN WITH SHOWERS AND EMBEDDED STORMS MOST OF
THE DAY. WENT WITH UPPER 50S NW TO UPPER 60S FAR SE. MUCH COLDER AIR
WILL FILTER IN TONIGHT AS THE LOW PUSHES EASTWARD...WITH UPPER 30S
NW TO MID-UPPER 40S SE FOR OVERNIGHT LOWS.

SATURDAY WILL BE CHILLY WITH LINGER MORNING SHOWERS ACROSS MAINLY
THE BLUEGRASS. FLOW WILL BE OUT OF THE NNE...WITH HIGHS REACHING THE
UPPER 50S NE TO LOW 60S SW.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...

WELL...GREAT WEATHER FOR EASTER SUNRISE AND FOR ALL EASTER
ACTIVITIES. THIS WILL TRANSITION TO A 36-48 HOUR PERIOD OF UNSETTLED
WEATHER AND THEN BACK TO SEASONAL TEMPS BY MID WEEK.

SAT NIGHT AND EASTER...

WELL...WE COMMENCE WITH A CHILLY EASTER SUNRISE WITH TEMPS IN THE
LOW TO MID 30S N AND E...AND UPPER 30S ACROSS THE S.  HIGH PRESSURE
WILL CONTINUE TO DOMINATE OUR WEATHER WITH TEMPS RISING IN TO THE
LOW TO MID 60S. EXPECT LATE DAY CI/CS CLOUDS ESPECIALLY ACRS THE W
AHEAD OF THE NEXT PROGRESSIVE SYSTEM COMING OUT OF THE LAND OF
ENCHANTMENT.

SUN NIGHT - TUE...

THE NEXT SURFACE LOW WILL EJECT OUT OF THE LONE STAR STATE AND PUSH
NE. H5 LOW POSITIONS HAVE THE GFS OVER OVER MCI WHILE THE NAM HAS IT
OVER TUL. DESPITE THESE DIFFERENCE ALOFT...THERE IS GOOD CLUSTERING
OF MODEL/ENSEMBLE GUIDANCE.  HAVE MADE MINIMAL CHANGES TO THE ENTIRE
GRID PACKAGE HAS DAY SHIFT FCST IS GENERALLY HOLDING TRUE.

ONLY CONCERN I HAVE IS THE POPS AND WEATHER ACROSS THE CWA SUN
EVENING. THIS COULD BE A CASE WHERE THE PRECIP IS DELAYED...WITH THE
VAST MAJORITY OF THE PRECIP IS WEST OF I65 AND ESPECIALLY THE
BLUEGRASS COUNTIES UNTIL LATE SUN NIGHT. THE MID LEVEL RIDGE WILL
STILL PROVIDE SUBSIDENCE THAT SHOULD DELAY WAA PRECIP UNTIL AFTER
06Z MON ACRS ERN CWA. I CUT THE POPS DOWN TO WX NIL FOR ERN CWA
WHICH JIVES WELL WITH ILN AND JKL GRIDS.  THE DAY SHIFT MIGHT NEED
TO DELAY THE PRECIP FROM 00-06Z MON FURTHER TO THE WEST.  THE ECMWF
HAS BEEN PERSISTENT WITH THIS TIMING...SO WILL CONTINUE THE THEME OF
LIKELY POPS ON MON...WITH THE MAJORITY OF THE ACTIVITY ON MONDAY
AM.

THE SYNOPTIC PATTERN TRANSITIONS INTO A SLOW MOVING UPPER LOW THAT
TAKES ITS TIME THRU THE SHOW ME STATE ON MON...THRU THE LAND OF
LINCOLN ON TUE AND BUCKEYE STATE WE. THIS WILL KEEP CHC/SCT SHOWERS
ACROSS CWA THRU TUE CWA WIDE...AND INTO EARLY WED ACROSS THE
BLUEGRASS COUNTIES. TEMPS WILL BE NEAR OR SLIGHTLY BELOW NORMAL AND
CLOUD COVER WILL BE CRITICAL TO SEE HOW DIURNALS WORK.

WED-THU...

FROM PREVIOUS DISCUSSION...319 PM EDT THU APR 9 WED.

WEDNESDAY WILL BRING ANOTHER BRIEF DRY SPELL BEFORE THE TREND
CONTINUES AND RAIN AND THUNDERSTORMS CREEP BACK INTO THE FORECAST ON
THURSDAY.

&&

.AVIATION (12Z TAFS)...

A WARM FRONT IS PUSHING NORTHWARD ACROSS CENTRAL KY. SHRA AND
EMBEDDED TSRA ARE MOVING EASTWARD ALONG THIS FRONT. SHRA WILL
CONTINUE AT SDF AND BWG FOR A COUPLE OF HOURS AND WILL SOON REACH
LEX AND LAST THERE THROUGH ROUGHLY 15Z. VFR CONDITIONS SHOULD
PREVAIL WITH AN OUTSIDE CHANCE OF MVFR VSBYS FROM HEAVY RAIN THIS
MORNING.

ONCE THE MORNING CONVECTION MOVES THROUGH...A COLD FRONT WILL
APPROACH FROM THE WEST THIS AFTERNOON AFTER A BREAK FROM THE
RAINFALL. SKIES MAY EVEN BECOME BKN-SCT ESPECIALLY OVER THE BWG
TERMINAL AFTER 15Z. THE FRONT WILL SPARK SHRA/TSRA...WITH SOME
SEVERE STORMS POSSIBLE...CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO
50KT OR MORE. THE FRONT SHOULD AFFECT BWG SOMETIME BETWEEN
17Z-21Z...AND PERHAPS SDF AFTER 18Z AND LEX AFTER 20Z. HOWEVER...SDF
AND LEX MAY BE TOO FAR NORTH TO EXPERIENCE THE STRONG STORMS ALONG
THE COLD FRONT...AND WILL LIKELY BE AFFECTED BY A LARGER AND LESS
POTENT AREA OF SHRA AND POSSIBLY VCTS THIS AFTERNOON. SHRA WILL
AFFECT SDF AND LEX...MAYBE BWG...ONCE THE COLD FRONT MOVES THROUGH
AND WINDS SHIFT AROUND TO THE NORTHWEST...MAINLY AFTER 00Z SATURDAY.
GUSTS IN THE STRONGEST STORMS WILL BE 40-50KT POSSIBLY...THOUGH
GUSTS OUTSIDE OF STORMS WILL BE UP TO 30KTS.

MVFR CIGS AND VSBYS WILL BE POSSIBLE IN ANY PRECIPITATION...WITH IFR
VSBYS POSSIBLE IN THE HEAVIER RAINFALL THIS AFTERNOON AND EVENING.
WHEN THE LOW MOVES THROUGH THE AREA...SDF AND PERHAPS LEX MAY
EXPERIENCE A BRIEF PERIOD OF IFR CIGS AROUND THE LOW PRESSURE. BUT
MORE THAN LIKELY THESE LOW CIGS WILL REMAIN NORTH OF THE OHIO RIVER.
MVFR-IFR CIGS MAY LINGER BETWEEN 00Z-12Z SATURDAY BEHIND THE LOW.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF SOUTHERN KY UNTIL 5 PM EDT.
IN...NONE.

&&

WEATHER.GOV/LOUISVILLE

UPDATE.......MJ
SHORT TERM...AL
LONG TERM....JDG
AVIATION.....AL
Hazardous weather outlook, Apr 10, 8:31 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1031 AM EDT FRI APR 10 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1031 AM EDT (931 AM CDT) FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A COLD FRONT APPROACHES FROM THE WEST...SHOWERS AND THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT AND PUSH INTO SOUTH CENTRAL KENTUCKY BY
LATE MORNING AND EARLY AFTERNOON.  SEVERE THUNDERSTORMS ARE EXPECTED
WITH THE MAIN WEATHER THREATS BEING DAMAGING WINDS...DANGEROUS CLOUD
TO GROUND LIGHTNING...LARGE HAIL AND ISOLATED TORNADOES.

AREAS MAINLY SOUTH OF A LINE FROM MORGANTOWN IN BUTLER COUNTY TO
MUNFORDVILLE IN HART COUNTY TO RUSSELL SPRINGS IN RUSSELL COUNTY
WILL HAVE THE GREATEST RISK OF SEEING SEVERE WEATHER.  THE TIME
PERIOD FOR THIS SEVERE WEATHER WILL BE BETWEEN 1000 AM CDT TO 400 PM
CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS LATE
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON ACROSS SOUTHERN
KENTUCKY.  SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE
WEATHER THIS AFTERNOON AND REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE AS SOON AS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR WEATHER.GOV/LOUISVILLE FOR THE
LATEST UPDATES.

MJ

In the hours before

Special weather statement, Apr 10, 3:37 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
537 AM EDT FRI APR 10 2009

KYZ074>076-081-101015-
BARREN-CUMBERLAND-METCALFE-MONROE-
437 AM CDT FRI APR 10 2009

...UP TO 45 MPH WINDS EXPECTED FROM SCOTTSVILLE TO BURKESVILLE...

AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF SCOTTSVILLE...OR 30 MILES
SOUTHEAST OF BOWLING GREEN...AND MOVING EAST AT 45 MPH.

OCCASIONAL LIGHTNING...AND STRONG GUSTY WINDS OF AROUND 40 TO 45
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR TOMPKINSVILLE BY 450 AM CDT.
  NEAR BURKESVILLE BY 510 AM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS. STAY
TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

04
Special weather statement, Apr 10, 4:22 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 AM EDT FRI APR 10 2009

KYZ064>066-075>078-081-082-101100-
ADAIR-CASEY-CLINTON-CUMBERLAND-GREEN-METCALFE-MONROE-RUSSELL-TAYLOR-
522 AM CDT FRI APR 10 2009

...HEAVY THUNDERSTORMS AFFECTING THE CUMBERLAND PARKWAY...

AT 620 AM EDT/520 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF CAMPBELLSVILLE TO ALBANY...AND MOVING EAST AT 45 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF
AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
 LIBERTY BY 645 AM EDT.

THESE STORMS WILL BE...
  NEAR JAMESTOWN AND KNIFELY BY 530 AM CDT.
  NEAR CLEMENTSVILLE BY 635 AM EDT.
  NEAR RHEBER BY 640 AM EDT.
  NEAR LIBERTY AND WINDSOR BY 645 AM EDT.
  NEAR MINTONVILLE BY 650 AM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

AL
Special weather statement, Apr 10, 7:15 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 AM EDT FRI APR 10 2009

INZ090-KYZ024-025-027>029-045-046-053>055-063>066-077-101415-
ADAIR-BOYLE-BRECKINRIDGE-BULLITT-CASEY-GRAYSON-GREEN-HARDIN-HARRISON-
HART-LARUE-MARION-MEADE-NELSON-TAYLOR-WASHINGTON-
915 AM EDT FRI APR 10 2009

...BAND OF THUNDERSTORMS MOVING NORTHEAST ACROSS PORTIONS OF NORTH
CENTRAL KENTUCKY...

AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARDINSBURG
IN BRECKINRIDGE COUNTY TO NEAR COLUMBIA IN ADAIR COUNTY.  THIS LINE
OF STORMS WAS MOVING NORTHEAST AT 35 TO 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR..SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR GREENSBURG BY 820 AM CDT.
  NEAR HARDINSBURG BY 830 AM CDT.
  NEAR HODGENVILLE BY 935 AM EDT.
  NEAR ELIZABETHTOWN BY 945 AM EDT.
  NEAR BRANDENBURG BY 1000 AM EDT.
  NEAR LEBANON BY 1005 AM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

MJ
Local storm report, Apr 10, 9:17 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1117 AM EDT FRI APR 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             3 SE BARDSTOWN          37.78N  85.42W
04/10/2009  E0.50 INCH       NELSON             KY   PUBLIC

            PEA TO DIME SIZE HAIL 3 MILES SOUTHEAST OF BARDSTOWN

&&

EVENT NUMBER LMK0900359

LS

The radar

The Louisville radar (KLVX), 31 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Breckinridge

When
April 10, 9:20 AM CST
Where
Breckinridge County, Irvington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.880, -86.280

Hail, Taylor

When
April 10, 11:22 AM EST
Where
Taylor County, Saloma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.420, -85.400

Hail, Boyle

When
April 10, 12:20 PM EST
Where
Boyle County, Parksville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.600, -84.900

A spotter reported golf ball sized hail near Parksville.

Hail, Casey

When
April 10, 1:39 PM EST
Where
Casey County, 3 mi NW of Mintonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.211, -84.859

Thunderstorm Wind, Madison

When
April 10, 2:15 PM EST
Where
Madison County, 1.29 mi ENE of Redhouse
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.840, -84.250

Several trees were downed near Ford, KY just south of the Madison and Clark County line.

Tornado, Lincoln

When
April 10, 2:17 PM EST to 2:27 PM EST
Where
Lincoln County, 3.71 mi SSE of Waynesburg to 2.53 mi WSW of Broughtentown
Rating
EF1
Path length
6.95 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.278, -84.661

The tornado began in Pulaski County in the Jackson, KY County Warning Area giving a total path length of 6.9 miles. Damage to homes, barns, mobile homes and trees were observed. A rating of EF1 was assigned by NWS Louisville survey teams with wind speeds of 100 to 110 mph and a 100 yard wide path width. Near the end of the tornado's lifespan multiple vorticies were witnessed just before dissipation. This was when the tornado did its greatest damage, moving a conventional home more than ten feet off it's foundation and destroying an unoccupied mobile home.

Hail, Clark

When
April 10, 2:45 PM EST
Where
Clark County, 1.76 mi NW of Ruckerville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.950, -84.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164499, 164497, 164488, 164500, 164495, 164493, 164489.